5.6.2 Management of common side effects
If a client experiences common side-effects, such as nausea, mild headaches, mood changes, tender breasts, spotting between periods and irregular bleeding, you should advise the woman to keep taking her pills. Skipping pills may make these side-effects worse. Also, skipping pills risks pregnancy. For spotting or irregular bleeding, she can try taking each pill at the same time of day. You should reassure her that these are not signs of more serious problems and they usually go away within three months. Urge her to keep taking her pill every day.
If she is not satisfied with your counselling, however, you may need to help her choose another method. If she vomits for any reason within two hours after taking a hormonal pill, she should be advised to take another hormonal pill from a separate packet. (Give her extra pills to take if she vomits.) If she has had severe diarrhoea or vomiting for more than 24 hours, which is not caused by low-dose combined oral contraceptives, she should follow the instructions for missed pills in section 5.4.1. Diarrhoea or vomiting may reduce effectiveness in the same way as missing pills.
Do you need to see your client again after giving them oral contraceptives (both COCs and mini-pills)?
You should invite your client to return if she needs help with any problems, or if she has any concerns. Let her know that she can switch to another method any time she wishes, and explain the specific reasons for seeing a health officer or doctor. Refer back to Section 5.6.1 for problems that require medical attention.